Anixety about mtx

Hi! I was diagnosed last year and started on mtx 25mg injections immediately. Have been on them now for 9 months. They have reduced my symptoms in the past couple months apart from the odd flare days, but I am beginning to feel that I cant tolerate the side effects any longer. I feel very sick for 2 days after taking it and cant function to be a good mummy for my kids. My hair has started to fall out which is stressing me out. I spend injection day feeling really anxious about the upcoming injection and have started to get panic attack reactions if i see the needle or medication. My hubby has to prepare it without me looking and inject me while i close my eyes. I have never had anxiety over needles before and i think it is just because my body knows what is coming! Has anyone else gone through this?

18 Replies

  • I'm injecting myself with Humira and am also finding it increasingly difficult as the weeks go on, and feel anxious for a few days before,  and then after whilst waiting to see if there will be an adverse reaction again. I think this is probably pretty normal!

    However in your case there is an alternative, which is to take the MTX in tablet form. In the UK this is the normal first step, injections are only suggested if there is a problem with tablets. I assume you are not in the UK? It's also quite a high starting dose. Have you discussed your side effects with the rheumatology Team? Hopefully they will find a drug regimen which suits you better. 

  • Hi! You are right, I am in Canada. I was told that the tablet form cause worse nausea than the injections which is why my rheumy started me out with the injections. She did say that at my next appointment (end of may) she will try reducing my dose if my symptoms are still improved and will probably switch me to tablets then. 

  • Hi sam, I am another one of those Canadian-type people. :) I had a really hard time initially, but my doctor added leucovorin (follinic acid) and I'm doing much better with that. I'm also on Enbrel now and doing well.

  • Thanks! I will ask about the leucovorin :) 

  • Speak to your rheumy team as there are other options although it may take time to find the right combination.   There should be a number on your consultants letter from your last appointment.  Farm

  • Thanks for your reply. I see my rheumy in a few weeks time so I will ask her about it then. She is hoping to start reducing my dose and at the last appointment didnt think i needed to add anything different so i am hoping that is the case. 

  • I had extreme hair loss and was taken off it, and am taking Leflodamide. It is great for me but we are all different. No hair loss, lots of energy, no pain and all swelling and inflamation has gone. I thank the NHS for this stuff;  for me its great and my options are limited as I take Riveroxaban .( a blood medication as have had a DVT and Pulmonary Embolisms probably related to RA). There a lot of meds out there its just a trial finding one which suits so why not talk to your RA team?

  • Thanks, I will certainly mention the hair loss at my next appointment and see if that warrants trying a different medication!

  • I had some hair loss when I first started MTX (15mg) but it settled pretty quickly. Each increase I have a have slightly more in my brush than normal but again the longer I'm on the new increased dose it settles, in fact the new hair grows wavy. It does seem to affect people differently but 25mg is a high dose to be started on especially by injection, generally we started on a lower dose & it's titred up according to our reaction. I've got up to 20mg a couple of times but both times side effects increased to 4 days & my liver levels rose so I was brough back down sharpish. My optimum dose seems to be 17.5mg but at my last appointment it was considered 1 day of extra tiredness & less appetite for the length of time I've been on MTX & the dose of folic acid I take (5mg x 6 days) isn't acceptable so if I react positively to the sulfasalazine added the same day the intention is to reduce my MTX to 15mg.

    Have you spoken to your Rheumy or nurse about how disruptive 25mg is being? Has reducing your MTX & adding another DMARD been suggested? I think both these are acceptable questions to ask given that it's affecting you so much. You don't say how often you're taking folic acid but if it's only a few days you could ask to increase those but I think there are better alternative actions could be taken. I think as you've only noticed your symptoms reducing the last couple of months then a proper review is needed, 6 months to reach that isn't on really, you should have noticed more in that time or earlier on 25mg.

    Are you in the US, or Canada (if BC stands for British Columbia)? I only ask as it's unusual in the UK to start MTX injections without having tried tablets first. If that is the case I think you really need to consider if your Rheumy is doing his best for you, we do hear of people being put on expensive meds not necessarily in the best interests of their patient. That's a generalisation I know but as our health system is free, by that I mean at point of treatment, & yours isn't (medical insurance perhaps?) there could be some who choose the incentive to prescribe differently if you understand my meaning? I do hope that's not the case but I think it's not particularly helpful that you've been kept on such a high dose & with the side effects you have been trying to cope with without considering your options. That it's caused such anxiety taking your med because of those side effects seems acceptable to me, I can't understand your Rheumy not suggesting he reviews your treatment in an effort to deal with that. I do hope it won't cause problems down the line if you ever need to progress to other meds which are administered subcutaneously.

  • Hi! Thanks for your reply :) I am indeed in british columbia! 

    I thought starting on 25mg was high too but seems to be how they like to do things here. She chose to start me on injections since the gastro side effects she said are less with the injections. I am covered by the healthcare system for the difference in price between the tablets and injections but pay out of pocket for my medications (self employed so no insurance coverage). 

    My rheumy did say that when we are ready to lower the dose we would switch to tablets so its easier to cut down the dose. I am hoping that will happen soon!

  • Ah, I understand now, she's correct of course, we're just used to the NHS prescribing the cheaper option initially, that said when I was diagnosed I wasn't living in the UK & I started on tablets too but was switched to injections to reduce side effects. I'm sure once she's happy with your reaction & as you say you do have reduced symptoms she'll review the dose & hopefully you'll tolerate that better. I hope the tablets suit you.

  • Oh yes indeed.I hate needles but I must admit I didn't find the mtx too bad.Previously I had had to inject heparin into my stomach for 12 days on two occasions for DVTs/ blood  clots and compared to that mtx was a doddle.

    I think most people have a reaction 2 days after the jab,some worse than others ,and others not at all.I too suffered hair loss which disturbed me may be that you can alter your injection day to fit into your life plan.I did my injection on a Thursday and felt awful on sat and sun but this fitted in to my plan as I  didn't want to feel that ill on a  weekday because of work.I couldn't have worked and felt  that poorly..

    If you feel really bad on max you need to speak to your rhemy and may be they can change to mtx tablets or maybe another new ed.

    If you read most of the threads in here you will see that meds are a complete lottery,what's suits one doesn't suit another.We are all different,and it is a complete  stroke of luck what suits you and it maybe  a while before you find the correct mix/dose of drugs to suit you.

    Don't give up you will get there in the end but it may take a while.

    Talk to your rheumy or rheumy nurse,there may be alternatives for you.

    Good luck and hope all goes well.



  • Thank you :) I am going to speak to my rheumy in a few weeks and hopefully switch to the tablets. If that doesnt improve things then i shall ask to try a different medication although i feel a bit reluctant to given that the mtx has greatly reduced my symptoms! 

  • That sounds miserable :( There may be other options, too. Usually, if you get bad nausea, the first thing they try (here in the UK) is increasing your folic acid. Lots of people take it 4-6 times a week. How often are you taking it?

  • I was taking it 6 times a week, but the folic acid itself also makes me nauseous. So I dont take it and then at least am only nauseous the 2 days post injection instead of every day!

  • Oh dear! :(

  • I took MTX for 10 years, first tablets then injections rising to 25mg. Had to stop them recently as my liver function test results got rather high. I never had any side effects, but I've suddenly become needle phobic. Rheumy wants to put me back on it at a lower dose, or rituximab. Don't fancy either. 

  • I dont blame you! Sorry to hear you have needle phobia doesnt make it any easier does it?! 

You may also like...